Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Columbia, SC

July 13, 2003Lancaster County, South Carolina

NWS Columbia, SC issued this flash flood warning at Jul 13, 2003, 4:40 PM EDT for Lancaster County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 4:40 PM EDT (20:40 UTC)
Expired
Jul 13, 2003, 7:30 PM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 132041
FFWCAE
SCC057-132330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
440 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
    SOUTHEASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT.

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SLOW MOVING OR NEARLY STATIONARY THUNDERSTORMS WITH
  VERY HEAVY RAINFALL OVER PORTIONS OF SOUTHERN LANCASTER COUNTY.
 
* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR THE FOLLOWING
LOCATIONS...
  RURAL SOUTHEASTERN LANCASTER COUNTY

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING BETWEEN HEATH SPRINGS AND TAXAHAW...NEAR US 601...HIGHWAY
903...INCLUDING BLACKMAN BRANCH...FLAT CREEK...AND LICK CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

REPORT ANY FLOODING TO YOUR COUNTY SHERIFF.

LAT...LON 3477 8053 3465 8077 3456 8057 3464 8043

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:34 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 13, 2:34 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT SUN JUL 13 2003

THIS MORNING A STABILITY AXIS WAS FROM CENTRAL GA NORTHEAST ACROSS
CENTRAL SC INTO SOUTHEAST NC. WITH CONVECTION OVER CENTRAL SC THE
AIRMASS IS NOT AS UNSTABLE. THE AXIS HAS SHIFTED EAST/WEST ACROSS
NORTH GA IN TO THE UPSTATE OF SC. CAN NOT RULE OUT CHANCE OF SEVERE
WEATHER TONIGHT AND WILL INCLUDE IN ZONES FOR THIS EVENING.

MODELS CONTINUE TROF OVER THE AREA FOR THE NEXT FEW DAYS WITH
SHORTWAVES MOVING EASTWARD AND GOOD DEEP LEVEL MOISTURE WILL
CONTINUE WITH LIKEY POPS. PH2O WILL CONTINUES AROUND 1.75 INCHES
NEXT FEW PERIODS. RAINFALL WILL BE HEAVY...BUT STORMS WILL BE MOVING
FAST ENOUGH TO PRODUCE BRIEF PERIODS OF VERY HEAVY RAINFALL. WILL
HAVE TO WATCH FOR ANY TRAINING DURING THROUGH MONDAY. LIKE THE GFS
MOS AND WILL ADJUST FCST.

EXTENDED...THU-SUN. A COLD FRONT MOVES INTO THE AREA THRUSDAY AND
DISSIPATES FRIDAY LEAVING AN UNSTABLE AIRMASS. GFS BRING LOW
PRESSURE INTO THE GULF AND THIS WILL CONTINUE A MOIST FLOW ACROSS
THE AREA THRU THE WEEK. ANOTHER FRONTAL SYSTEM WILL BE APPROACHING
SUNDAY. MRF ENSEMBLES SHOWING A GOOD CHANCE OF RAIN EACH DAY AND
WILL CONTINUE WITH AFTERNOON AND EVENING THUNDERSTORMS.

CAE   70  85  70  87 /  60  60  60  40
AGS   68  85  68  88 /  60  60  60  40
SSC   70  85  69  87 /  70  70  70  40
OGB   72  87  72  88 /  60  60  60  40

.CAE...
GA...NONE.
SC...NONE.

CDL
Hazardous weather outlook, Jul 13, 5:00 AM EDT, 11 hours 40 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LCV

In the hours before

Local storm report, Jul 13, 12:40 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1240 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    5 SE LEXINGTON            SC   1.00 INCH HAIL
07/13/03   LEXINGTON                      SKYWARN SPOTTER REPORTS
                                          UP TO QUARTER-SIZED HAIL
                                          FALLING...SOUTH OF RED
                                          BANK

MOORE
Special weather statement, Jul 13, 1:24 PM EDT, 3 hours 16 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-132319-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
124 PM EDT SUN JUL 13 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...THUNDERSTORMS DEVELOPING ACROSS AREA WITH POTENTIAL FOR HAIL...

SCATTERED THUNDERSTORMS ARE DEVELOPING FROM CENTRAL GEORGIA
NORTHEAST ACROSS THE MIDLANDS OF SOUTH CAROLINA. STRONG
THUNDERSTORMS WILL MOVE SLOWLY ACROSS SOUTHEASTERN LEXINGTON
COUNTY...SOUTHERN RICHLAND...AND CALHOUN COUNTY THROUGH 230 PM.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE HAIL. ALSO...THERE IS A
THREAT FOR LOCALLY HEAVY RAIN THROUGH THE AFTERNOON AND EVENING.
STAY TUNED TO NOAA WEATHER RADIO.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:40 PM EDTSevere Thunderstorm WarningCAELancaster35 min
Jul 13, 4:08 PM EDTSevere Thunderstorm WarningCAEChesterfield22 min
Jul 13, 5:12 PM EDTSevere Thunderstorm WarningCAELancaster33 min
Jul 13, 5:58 PM EDTSevere Thunderstorm WarningCAENewberry32 min
Jul 13, 6:07 PM EDTSevere Thunderstorm WarningCAEMcCormick23 min
Jul 13, 6:23 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda22 min

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.